Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 493, NWS Sioux Falls, SD

August 7, 2004Brule County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2004, 11:01 PM CDT for Brule County, Gregory County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2004, 11:01 PM CDT (04:01 UTC)
Expired
Aug 8, 2004, 12:00 AM CDT
In force
59 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Brule County, SD, Gregory County, SD

The radar

The North Platte radar (KLNX), 212 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3835 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080401
SVRFSD
SDC015-053-080500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT SAT AUG 7 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  NORTHWEST GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF CHAMBERLAIN TO 42
  MILES SOUTHWEST OF CHAMBERLAIN...OR FROM 20 MILES NORTHWEST OF
  CHAMBERLAIN TO 11 MILES NORTHWEST OF WINNER...MOVING EAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHAMBERLAIN AROUND 1130 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4411 9981 4341 10020 4322 9931 4349 9926
      4392 9892

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:30 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 7, 8:30 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT SAT AUG 7 2004

.DISCUSSION...

TROF LOW PRES/DVLPG CDFNT FM CNTRL ND TO WRN SD FLWD BY GOOD PRES
RISES TO NW AS STG SHORT WAVE IN MONT MAKES ITS MOVE EWD. TSTMS SCTD
AHEAD OF TROF BUT SHOULD DVLP ESEWD AND CONSOLIDATE SOME AS THE SYS
MOVES INTO BTR MOISTURE CONVERGENCE IN ERN SD OVERNIGHT. SEEMS SYS
ABOUT 3 HRS AHEAD OF SCHEDULE AND MAY INCRS POPS TO LKLY IN NWRN CWA
AFT MIDN SPRDG E AND S IN SERN SD AND WRN PART OF SWRN MN LATE. BIG
QUESTION IS THERE ENUF OOMPH FM TROF TO MENTION CHC SVR SEWD INTO
CWA BEFORE RUNNING OUT OF GAS...AND WHETHER IT WILL IT TAP INTO BTR
INFLOW INTO THE MRNG. NEW SOUNDINGS INDIC POTENTIAL FOR SOME SVR
TSTM GSTS WITH STEEP LAPSE RATES AND DRY MID LVLS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Aug 7, 11:11 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1111 AM CDT SAT AUG 7 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1111 AM CDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN ISOLATED THUNDERSTORM WILL BE POSSIBLE LATE THIS AFTERNOON
INTO THE EARLY EVENING OVER SOUTHWEST MINNESOTA...AROUND THE
MARSHALL AND WINDOM AREAS...AS WELL AS OVER PARTS OF SOUTH
CENTRAL SOUTH DAKOTA...AROUND BURKE AND LAKE ANDES. IF THEY DO
DEVELOP...THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL THE
MAIN THREAT.

A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER NORTH
DAKOTA...AND WESTERN SOUTH DAKOTA LATE THIS AFTERNOON...THEN MOVE
EAST AND SOUTHEAST OVERNIGHT.  SOME OF THESE STORMS COULD WORK
INTO EASTERN SOUTH DAKOTA AND SOUTHWEST MINNESOTA LATE
TONIGHT...THEN INTO NORTHWEST IOWA ON SUNDAY MORNING. SOME OF
THESE STORMS COULD BE SEVERE AS WELL...WITH DAMAGING WIND THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM OVER PARTS OF
SOUTHWEST MINNESOTA...AND SOUTH CENTRAL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.